8
$\begingroup$

Let $\Omega \subset \Bbb R^n$. For a diffeomorphism (or merely a differentiable bijection) $\varphi:\Omega \to \varphi(\Omega)$, we have the formula $$ \int_{\Omega} f\circ\varphi^{-1}(x)\, dx = \int_{\varphi^{-1}(\Omega)} f(y)|D\varphi(y)| \,dy. $$

How much can we generalize the class in which $\varphi$ is allowed to lie in? Is it enough that we have, says, a bijection $\varphi\in W_{\text{loc}}^{1,\infty}(\Omega ;\Bbb R^n)$ or even $\varphi\in W_{\text{loc}}^{1,1}(\Omega ;\Bbb R^n)$?

How much does the result depends on the domain $\Omega$? Is there a big difference between a compact and an open domain? Does the regularity of the boundary $\partial \Omega$ play any role?

I'd also appreciate if you have a good reference to this kind of result so that I can read further into this interesting issue. Happy New Year to all of you.

$\endgroup$
4
$\begingroup$

Perhaps one of the most general classes of maps, defined on a set $\Omega \subset \Bbb R^n$, for which the change of variables formula $$ \int\limits_{\Omega} f\circ\varphi^{-1}(x)\, \mathrm{d}x = \int\limits_{\varphi^{-1}(\Omega)} f(y)|D\varphi(y)| \,\mathrm{d}y \label{1}\tag{1} $$ (or a proper generalization) holds is the one considered by Piotr Hajłasz in [1]. To describe his results, it is useful to preliminarily recall some concepts.

  • A function $u:\Omega \to \Bbb R$ is approximately totally differentiable at $x_0\in\Omega$ if there exists a real vector $\mathsf{D}u|_{x_0}=(\mathsf{D}u_1,\ldots,\mathsf{D}u_n)$ such that, for every $\varepsilon$, $x_0$ is a point of density for the set $$ A_\varepsilon=\left\{ x\in\Bbb R\,\left|\;\frac{|u(x)-u(x_0)-\langle\mathsf{D}u|_{x_0},x-x_0\rangle|}{|x-x_0|}<\varepsilon\right.\right\} $$ Saying that $u$ is approximately totally differentiable or is approximately totally differentiable a.e. should have an obvious meaning.

  • The class of approximately totally differentiable a.e. functions was characterized by Hassler Whitney in [2], pp. 144-147 (the statement of Whitney is slightly different though equivalent to the one reported in [1] pp. 93-94), by the following theorem 1: let $u: E \to \Bbb R$ be measurable, $E \subseteq \Bbb R^n$. Then the following conditions are equivalent:
    (a) $u$ is approximately totally differentiable a.e. in $E$.
    (b) $u$ is approximately derivable with respect to each variable a.e. in $E$.
    (c) Denoting by $|\cdot|$ the Lebesgue measure, for each $\varepsilon > 0$ there exists a closed set $F\subseteq E$ and a function $v\in C^1(\Bbb R^n)$ such that $$ |E\setminus F|<\varepsilon \text{ and }u|_F = v|_F. $$

  • An approximately totally a.e. differentiable map $\varphi:\Omega \to \varphi(\Omega)$ is a map whose each component $\varphi_i$, $i=1,\ldots, n$ is approximately totally differentiable a.e. on its domain of definition $\Omega$.

  • Let $\varphi:\Omega \to \Bbb R^n$. We say that $\varphi$ satisfies the condition N (Lusin’s condition) if for any $E\subseteq\Omega$, $$ |E|=0 \implies |f(E)|=0. $$

  • Let $\varphi:\Omega \to \Bbb R^n$, and $E\subseteq\Omega$. The Banach indicatrix is the function $N_\varphi(\cdot ,E):\Bbb R^n\to \Bbb N\cup\{\infty\}$ defined by $$ N_\varphi(y, E) = \sharp(\varphi^{−1}(y) \cap E). $$ where $\sharp$ denotes cardinality measure of the given set.

After those preliminaries we can try to answer the OP questions:

How much can we generalize the class in which $\varphi$ is allowed to lie in?

It is a main result of [1] (Theorem 2, §2 pp. 94-96) ,that a generalization of formula \eqref{1} holds for the class of approximately totally a.e. differentiable maps.
Precisely, theorem 2 of [1] states that if $\varphi:\Omega \to \Bbb R^n$ is any mapping, where $\Omega \subseteq \Bbb R^n$ is an arbitrary open subset, satisfying one of the conditions (a), (b), (c), of theorem 1, then we can redefine it on a subset of measure zero in such a way that the new $\varphi$ satisfies the Lusin condition $N$.
If $\varphi$ satisfies one of the conditions (a), (b), (c) and the condition $N$, then for every measurable function $f : \Bbb R^n \to \Bbb R$ and every measurable subset $E$ of $\Bbb R^n$ the following statements are true:

  1. The functions $f(y)|D\varphi(y)|$ and $(f\circ\varphi^{-1}(x))N_\varphi(x, E)$ are measurable.

  2. If moreover $f \ge 0$ then $$ \int\limits_E f(y)|D\varphi(y)|\mathrm{d}y = \int\limits_{\Bbb R^n} f\circ\varphi^{-1}(x)N_\varphi(x, E)\mathrm{d}x. \label{2}\tag{2} $$

  3. If one of the functions $f(y)|D\varphi(y)|$ and $(f\circ\varphi^{-1}(x))N_\varphi(x, E)$ is integrable then so is the other (integrability of $f |D\varphi|$ concerns the set $E$) and the formula of \eqref{2} holds.

Note that

  • Formula \eqref{2} is proved first for non-negative functions $f\ge 0$: the general case follows by the decomposition $f= f^+ − f^−$ ([1], §2 p. 96).

  • I have modified the notation of [1] in order to show how formula \eqref{2} is a generalization of formula \eqref{1}, since this last one, proposed by the OP, has a non standard structure (even if it is perfectly equivalent to the standard one).

Is it enough that we have, says, a bijection $\varphi\in W_{\text{loc}}^{1,\infty}(\Omega ;\Bbb R^n)$ or even $\varphi\in W_{\text{loc}}^{1,1}(\Omega ;\Bbb R^n)$?

As recalled by Hajłasz ([1], example p. 94, and §3 p. 96), since the partial derivatives of $\varphi\in W_{\text{loc}}^{1,1}(\Omega ;\Bbb R^n)$ maps are defined a.e., these satisfy conditions (b) and (c) of theorem 1, implying that theorem 2 (and formula \eqref{2}) holds for them, so $\varphi\in W_{\text{loc}}^{1,1}(\Omega ;\Bbb R^n)$ is sufficient for the validity of formula \eqref{2}. Moreover Hajłasz ([1], §3 p. 96-98) is able to strengthen the theorem for these maps: however, this requires the same modification mechanism used in the general case, since there are continuous $W_{\text{loc}}^{1,1}(\Omega ;\Bbb R^n)$ maps which do not satisfy the Lusin's condition $N$.

How much does the result depends on the domain $\Omega$? Is there a big difference between a compact and an open domain? Does the regularity of the boundary $\partial \Omega$ play any role?

As you can see in the hypotheses of theorem 2, the domain $\Omega$ is only assumed to be an arbitrary open subset of $\Bbb R^n$ and it seems that its proof it does depend of the boundary structure (regularity) of the domain nor on its compactness (provided $\Omega$ has a non void interior, i.e. is compact in the sense that it has a compact closure). However, I do not have studied this paper carefully: perhaps I miss some subtleties of the proof which make my statement above imprecise/wrong.

[1] Piotr Hajłasz (1993), "Change of variables formula under minimal assumptions", Colloquium Mathematicum, 64, n. 1, pp. 93-101, ISSN 0010-1354; 1730-6302/e, DOI 10.4064/cm-64-1-93-101, MR1201446, Zbl 0840.26009.

[2] Hassler Whitney (1951), "On totally differentiable and smooth functions", Pacific Journal of Mathematics, Vol. 1 (1951), No. 1, 143–159, ISSN 0030-8730, DOI: 10.2140/pjm.1951.1.143, MR0043878, Zbl 0043.05803.

$\endgroup$
  • $\begingroup$ Amazing answer! Thank you very much for such a detailed list of references. $\endgroup$ – BigbearZzz Jan 7 at 2:42
  • $\begingroup$ @BigbearZzz: you are welcome. I'am happy to have been of some help. $\endgroup$ – Daniele Tampieri Jan 7 at 5:29

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.